Alert archive / Minnesota / Tornado Warnings in 2013

Tornado Warning 19, NWS Grand Forks, ND

October 11, 2013Cass County, Traill County, North Dakota; Clay County, Norman County, Polk County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Oct 11, 2013, 6:04 PM CDT for Cass County, Traill County, North Dakota; Clay County, Norman County, Polk County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2013, 6:04 PM CDT (23:04 UTC)
Expired
Oct 11, 2013, 6:45 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Clay County, MN, Norman County, MN, Polk County, MN, Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 41 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 6:28 PM CDTFUNNEL CLOUD5 Nnw Georgetown, MNPERSISTENT WALL CLOUD REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 12:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WFUS53 KFGF 112304
TORFGF
MNC027-107-119-NDC017-097-112345-
/O.NEW.KFGF.TO.W.0019.131011T2304Z-131011T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT FRI OCT 11 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  WESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA...
  SOUTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA...
  NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  EASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 645 PM CDT

* AT 559 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A   
TORNADO WAS LOCATED NEAR HARWOOD...AND MOVING NORTH AT 45 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.

* THIS DANGEROUS STORM WILL BE NEAR...
  GEORGETOWN AROUND 610 PM CDT.
  PERLEY AROUND 620 PM CDT.
  HENDRUM AROUND 625 PM CDT.
  HALSTAD AROUND 635 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE SHELLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND
FORKS.

&&

LAT...LON 4757 9705 4763 9663 4692 9670 4689 9696
TIME...MOT...LOC 2304Z 181DEG 39KT 4702 9683

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

VOELKER
2 follow-up statements
129 
WWUS53 KFGF 112323
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
623 PM CDT FRI OCT 11 2013

MNC027-107-119-NDC017-097-112345-
/O.CON.KFGF.TO.W.0019.000000T0000Z-131011T2345Z/
NORMAN MN-CASS ND-TRAILL ND-CLAY MN-POLK MN-
623 PM CDT FRI OCT 11 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK...
NORTHWESTERN CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST
MINNESOTA...AND EASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN
SOUTHEAST NORTH DAKOTA UNTIL 645 PM CDT...

AT 618 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR PERLEY...AND MOVING NORTH AT 45 MPH.

HAZARD...TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.

THIS DANGEROUS STORM WILL BE NEAR...
  HALSTAD AROUND 635 PM CDT.
  SHELLY AND CALEDONIA AROUND 640 PM CDT.
  NIELSVILLE AROUND 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND
FORKS.

&&

LAT...LON 4707 9698 4757 9705 4763 9663 4707 9668
TIME...MOT...LOC 2322Z 181DEG 39KT 4722 9682

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

VOELKER
554 
WWUS53 KFGF 112346
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
646 PM CDT FRI OCT 11 2013

MNC027-107-119-NDC017-097-112356-
/O.EXP.KFGF.TO.W.0019.000000T0000Z-131011T2345Z/
NORMAN MN-CASS ND-TRAILL ND-CLAY MN-POLK MN-
646 PM CDT FRI OCT 11 2013

...THE TORNADO WARNING FOR SOUTHWESTERN POLK...NORTHWESTERN CLAY AND
WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND EASTERN TRAILL
AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4707 9698 4757 9705 4763 9663 4707 9668
TIME...MOT...LOC 2323Z 181DEG 39KT 4723 9682

$$

VOELKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Oct 11, 3:31 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 11, 3:31 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CDT FRI OCT 11 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 325 PM CDT FRI OCT 11 2013

FORECAST CHALLENGE WILL CONTINUE TO BE PCPN CHANCES THROUGH THE
PERIOD. MODELS INITIALLY IN GOOD AGREEMENT WITH SOME
TIMING/PLACEMENT DIFFERENCES WITH NEXT SYSTEM EARLY NEXT WEEK.
WILL USE BLEND FOR LATER PERIODS.

SURFACE LOW APPROACHING ND/SD BORDER AREA BETWEEN MBG AND ABR AND
WILL CONTINUE TO PROPAGATE NNE TONIGHT. SO FAR CONVECTION HAS BEEN
FAIRLY WEAK ALONG SEVERAL RAIN BANDS TO AFFECT FA. FIRST BAND
CURRENTLY LIFTING THROUGH NORTHERN AND EASTERN FA WITH NEXT BAND
TO MOVE IN LATE AFTERNOON CLOSER TO SURFACE LOW CIRCULATION. THIS
BAND WILL NEED TO BE WATCHED CLOSEST FOR INTENSIFICATION. BEING
VCNTY TRIPLE POINT AND SURFACE BOUNDARIES WILL HAVE BEST POTENTIAL
FOR TORNADOES. POPS WILL BE TRICKY TRYING TO PORTRAY SEPARATE
BANDS THROUGH THE EVENING AND MAY MAINTAIN LIKELY POPS TO SIMPLIFY
AND ACCOUNT FOR ANY ADDITIONAL DEVELOPMENT. SURFACE LOW TO
APPROACH INTERNATIONAL BORDER NEAR MIDNIGHT WITH DIMINISHING POPS
FROM N-S. WITH LOSS OF HEATING WILL ALSO SEE A WEAKENING OF
CONVECTION SO JUST MAINTAINED SHRA MENTION AFT MIDNIGHT. BEST
COOLING THROUGH THE COLUMN OVERNIGHT WILL BE ACROSS WESTERN FA AS
COLD FRONT MOVES IN BUT CLOUDS AND POSSIBLE PCPN WILL KEEP
TEMPERATURES UP.

A MODELS HAVE A BAND OF POST FRONTAL PCPN MOVING ACROSS FA ON
SATURDAY SO WITH GOOD MODEL AGREEMENT EXPANDED AND EXTENDED POPS
IN TIME. PROBABLY WILL NOT SEE A GREAT DEAL OF TEMPERATURE
RECOVERY TOMORROW ALTHOUGH SOME DRYING OCCURS IN THE AFTERNOON
FROM THE VALLEY WEST.

SURFACE HIGH BUILDS IN SATURDAY NIGHT AND COULD SEE SOME MORE
WIDESPREAD MINIMUMS APPROACHING THE FREEZING MARK DEPENDING ON HOW
MUCH THE CLOUDS CLEAR OUT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 325 PM CDT FRI OCT 11 2013

FIRST HALF OF SUNDAY LOOKS DRY HOWEVER BY SUNDAY EVENING MODELS
START BREAKING OUT SOME LIGHT PCPN ACROSS SOUTHERN FA AHEAD OF
NEXT SYSTEM.

NEXT SIGNIFICANT WAVE WILL MOVE INTO THE ROCKIES PUTTING FA INTO
SW FLOW ALOFT TO START OUT UPCOMING WEEK. SURFACE LOW PROPAGATES
INTO CENTRAL PLAINS MONDAY. MAINTAIN HIGHER POPS MONDAY AS
CONDENSATION PRESSURE DEFICITS LOWER AND LIFT INCREASES.

.LONG TERM... /SAT NIGHT THROUGH WED/
A SW UPPER LEVEL PATTERN WILL BRING YET ANOTHER SYSTEM UP THROUGH
THE CENTRAL PLAINS...WITH THIS SYSTEM MOVING INTO THE UPPER MS
VALLEY MON INTO TUE. THIS WILL BRING RAIN SHOWERS TO MUCH OF THE
SOUTHERN VALLEY AND WEST CENTRAL MINNESOTA. BY THE END OF THE
PERIOD...UPPER LEVEL PATTERN WILL CHANGE TO NW FLOW AND DAYTIME
HIGHS BY FRI COULD BE RIGHT AROUND THE 40 MARK FOR MUCH OF THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1232 PM CDT FRI OCT 11 2013

TSTMS AND MVFR CIGS WILL BEGIN TO INCREASE IN COVERAGE THIS
AFTERNOON AS A STRONG LOW PRESSURE SYSTEM LIFTS FROM SD INTO ND. A
BAND FROM FAR TO DVL WILL SHIFT NORTH AND WEST AS IT WRAPS AROUND
THE LOW...GIVING A BRIEF PERIOD OF TSTM ACTIVITY AT THOSE
LOCATIONS...AND PERHAPS GFK...EARLY THIS AFTN. THERE WILL THEN BE A
BREAK BEFORE MORE WIDE SPREAD SHOWERS/TSTMS MOVE ACROSS THE ENTIRE
AREA FROM MID AFTERNOON INTO EARLY EVENING. STRONG SOUTHEAST WINDS
WILL SHIFT TO THE WEST LATER TONIGHT...WITH RAIN SHOWERS CONTINUING
THROUGH AT LEAST MIDNIGHT. STRONG WESTERLY WINDS AND A SECOND ROUND
OF SHOWERS WITH MVFR CIGS WILL BEGIN AFT 12Z SAT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ049-052-053.

MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029-030-040.

&&

SHORT TERM...VOELKER
LONG TERM...SPEICHER/VOELKER
AVIATION...SPEICHER
Hazardous weather outlook, Oct 11, 5:54 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 AM CDT FRI OCT 11 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
554 AM CDT FRI OCT 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
INTO THE AREA EARLY THIS MORNING. AFTER A BRIEF BREAK IN THE
ACTIVITY THROUGH THE LATE MORNING...ADDITIONAL THUNDERSTORMS WILL
DEVELOP BY AFTERNOON. SOME OF THE STORMS COULD BECOME
SEVERE...PARTICULARLY ACROSS SOUTHEASTERN NORTH DAKOTA INTO WEST
CENTRAL MINNESOTA. WHILE THE INSTABILITY IN THE ATMOSPHERE MAY NOT
BE AS HIGH AS IT WOULD BE DURING THE SUMMER...THE STRONG LOW
PRESSURE SYSTEM COMING IN WILL PRODUCE WINDS FAVORABLE TO MAKING
STORMS ROTATE. SOME ISOLATED TORNADOES ARE POSSIBLE...MAINLY SOUTH
OF THE HIGHWAY 200 CORRIDOR. HAIL AND WINDS COULD ALSO BE A
THREAT. THE STORMS WILL QUICKLY DIE OFF AS THE SUN GOES DOWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Special weather statement, Oct 11, 4:23 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT FRI OCT 11 2013

NDZ028-029-038-112230-
BARNES ND-GRIGGS ND-STEELE ND-
423 PM CDT FRI OCT 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEELE...EASTERN GRIGGS
AND CENTRAL BARNES COUNTIES UNTIL 530 PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR VALLEY CITY...MOVING TO THE NORTH AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ROGERS AROUND 430 PM CDT.
DAZEY AROUND 440 PM CDT.
WALUM...SIBLEY AND LUVERNE AROUND 445 PM CDT.
HANNAFORD AROUND 450 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4765 9825 4763 9778 4686 9790 4688 9822
TIME...MOT...LOC 2123Z 184DEG 44KT 4698 9808

HOPPES
Local storm report, Oct 11, 5:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
547 PM CDT FRI OCT 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FUNNEL CLOUD     3 NE COOPERSTOWN        47.47N 98.08W
10/11/2013                   GRIGGS             ND   TRAINED SPOTTER

            BRIEF FUNNEL OBSERVED.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 4:01 AM CDTWind AdvisoryFGFRansom, Richland, Sargent15 hr
Oct 11, 4:23 PM CDTSpecial Weather StatementFGFBarnes, Griggs67 min
Oct 11, 5:35 PM CDTTornado WarningFGFGriggs, Nelson, Steele25 min

Nearby

Tornado Warnings in Minnesota, 2013Tornado Warnings in North Dakota, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.